advertisement
Question
Posted by: Rob28 | 2010/05/21

Trepiline &  Epilim Monotherapy in Bipolar Disorder

Dear CyberShrink,

Firstly, thank you for providing this service to us - it really makes a difference.

Doc, I am a State patient, and for a variety of reasons I can''t make my appointment with the doc next week, so I went along to reschedule it - I also needed meds. I eventually saw a doctor, he wrote a script and I asked him for something to help me sleep, which has been difficult of late and I know that it is a sign that my mood is shifting. I also asked not to be given benzos as I have been through the withdrawal - not pleasant.

He prescribed Trepiline 25mg at night. However, I feel terrible this morning. I can''t see more than 2m in front of me (blurry) and I have a headache that feels like my teeth are going to fall out.

So doc, this is what I want to know: I know that with antidepressant therapy these initial side effects will pass, but I don''t intend taking an antidepressant for long - maybe until the end of next week? I have a stressful time ahead, and I think it is better to manage the situation. Also, antidepressant (cipralex) has pushed me to mania before, although in all fairness the doc that prescribed it didn''t know that I have a family history of it (I didn''t know either) and it was thus prescribed without a mood stabalizer.

Then, can I just stop? And if I can''t sleep in future, may I use it on an ad-hoc basis?

I am sure that you, like me, believe in taking tha minimum effetive dose of anything. I have been, subjectively at least, stable and asymptomatic for a really long time (almost a year) even though my personal circumstances are less than desirable I still have not become suicidal, depressed or manic. I take very little lithium (800mg at night) but I also take Epilim (500mg twice a day). Is Epilim reccomended as a monotherapy in bipolar maintenance? The question that I always ask " Dr, would you prescribe this to your child?" 

I''m sorry for the really long essay of a question doc, however now it''s out there for everyone to see.

Sincerely

Rob28

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hi Rob,
Trepiline is an OLD antidepressant, which was at one stage one of the few we had, and was effective, though it had notable side-effects, including dry mouth, possibly blurred vision, and sedation, so it is sometimes used in small dose for night sedation in someone where there is any reason for concern over possible dependency on other sedatives. After the short time you have been on it, and in a low dose, it should be possible to stop without withdrawal problems. If the main reason for taking something for sedation was to feel more relaxed for some anticipated stresses in the near future, this drug with its side-effects, prescribed in good faith, doesn't seem likely to to that job for you.
Lithium is a rare drug in that blood levels can easily be measured and have a predictable relationship with benefits - so we know that whatever dose you take, below a certain achieved blood level it won't be useful, and above a certain level, it won't have any increased benefits, but will have nasty side-effects. If this dose gives you the right blood levels - its the right dose, neither high nor low.
I suppose some might use Epilim as a monotherapy - though you are not taking it that way, but in combination with Lithium, which is probably the more commonly recommended way.
You ask a good question of your doctors, but I would modify it. Because CHILDREN as such often respond differently to drugs than do adults, and because some meds well shown to be effective in adults have not been properly tested in children, maybe a better question would be - would you prescribe this for your spouse, or parent, brother or sister ?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/05/22

Hi Rob,
Trepiline is an OLD antidepressant, which was at one stage one of the few we had, and was effective, though it had notable side-effects, including dry mouth, possibly blurred vision, and sedation, so it is sometimes used in small dose for night sedation in someone where there is any reason for concern over possible dependency on other sedatives. After the short time you have been on it, and in a low dose, it should be possible to stop without withdrawal problems. If the main reason for taking something for sedation was to feel more relaxed for some anticipated stresses in the near future, this drug with its side-effects, prescribed in good faith, doesn't seem likely to to that job for you.
Lithium is a rare drug in that blood levels can easily be measured and have a predictable relationship with benefits - so we know that whatever dose you take, below a certain achieved blood level it won't be useful, and above a certain level, it won't have any increased benefits, but will have nasty side-effects. If this dose gives you the right blood levels - its the right dose, neither high nor low.
I suppose some might use Epilim as a monotherapy - though you are not taking it that way, but in combination with Lithium, which is probably the more commonly recommended way.
You ask a good question of your doctors, but I would modify it. Because CHILDREN as such often respond differently to drugs than do adults, and because some meds well shown to be effective in adults have not been properly tested in children, maybe a better question would be - would you prescribe this for your spouse, or parent, brother or sister ?

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement